Alert archive / Michigan / Winter Storm Warnings in 2009

Winter Storm Warning 4, NWS Grand Rapids, MI

February 18, 20094 counties in Michigan

NWS Grand Rapids, MI issued this winter storm warning at Feb 18, 2009, 4:12 PM EST for 4 counties in Michigan. It took effect at Feb 18, 2009, 8:00 PM EST. It was in force for 23 hr. 18 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 18, 2009, 4:12 PM EST (21:12 UTC)
In effect from
Feb 18, 2009, 8:00 PM EST
Expired
Feb 19, 2009, 6:59 PM EST
In force
23 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Kalamazoo County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 55 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 7:08 AM ESTSNOW 2.5Bloomingdale, MI24 HOUR SNOWFALL ENDING AT 7 AM.
Feb 19, 8:50 AM ESTSNOW 0.5Plainwell, MIPLAINWELL POLICE 24 HOUR SNOWFALL TOTAL.
Feb 19, 8:50 AM ESTSNOW 1.5Zeeland, MI24 HOUR SNOWFALL ENDING AT 830 AM. ZEELAND POLICE REPORTED ROADS SLIPPERY.
Feb 19, 8:50 AM ESTSNOW 2Grand Haven, MI24 HOUR SNOWFALL ENDING AT 830 AM.
Feb 19, 8:50 AM ESTSNOW 3Saugatuck, MISAUGATUCK - DOUGLAS POLICE 24 HOUR SNOWFALL REPORT.
Feb 19, 11:00 AM ESTSNOW 2.510 Ese Grand Haven, MI
Feb 19, 12:20 PM ESTSNOW 1.2Oshtemo, MI24 HOUR SNOWFALL ENDING AT 8 AM.
Feb 19, 1:32 PM ESTSNOW 0Kalamazoo, MITRACE AMOUNTS OF SNOW ON THE GROUND WITH FREQUENT SNOW SHOWERS REDUCING VISIBILITY REPORTED BY KALAMAZOO SHERIFF DEPARTMENT.
Feb 19, 1:32 PM ESTSNOW 2Holland, MIHOLLAND PD ESTIMATES ONLY 2 INCHES OF SNOWFALL SINCE MIDNIGHT.
Feb 19, 1:32 PM ESTSNOW 2South Haven, MISOUTH HAVEN POLICE REPORT 24 HOUR SNOWFALL OF 2 INCHES.
Feb 19, 1:32 PM ESTSNOW 2.5Grand Haven, MIPUBLIC REPORT OF SNOWFALL SINCE MIDNIGHT.
Feb 19, 1:32 PM ESTSNOW 4Paw Paw, MI24 HOUR SNOWFALL TOTAL REPORTED BY PAW PAW POLICE DEPARTMENT.
Feb 19, 2:00 PM ESTSNOW 25 Nw Richland, MIBLOWING AND DRIFTING SNOW
Feb 19, 2:00 PM ESTSNOW 33 Nnw Holland, MI
Feb 19, 5:00 PM ESTSNOW 2Hopkins, MI
Feb 19, 5:00 PM ESTSNOW 3.51 Ssw Olive Center, MISNOWFALL OVER PAST 24 HOURS. BLOWING AND DRIFTING SNOW
Feb 19, 5:00 PM ESTSNOW 42 Ne Holland, MI
Feb 19, 5:16 PM ESTSNOW 2Hopkins, MITHIS IS AN ESTIMATED TOTAL SNOWFALL SINCE LAST NIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2009-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2009-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KGRR 182112
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
412 PM EST WED FEB 18 2009

MIZ056-064-071-072-190515-
/O.UPG.KGRR.WW.Y.0007.000000T0000Z-090220T0000Z/
/O.NEW.KGRR.WS.W.0004.090219T0100Z-090220T0000Z/
OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN...
KALAMAZOO
412 PM EST WED FEB 18 2009

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 7 PM
EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 8
PM THIS EVENING TO 7 PM EST THURSDAY. THE WINTER WEATHER ADVISORY
IS NO LONGER IN EFFECT.

LAKE EFFECT GENERATED SNOW WILL INCREASE IN INTENSITY AND COVERAGE
THIS EVENING. AT THE SAME TIME...NORTHWEST WINDS OF 20 TO 30 MPH
WITH GUSTS TO 40 MPH PERSIST. THE COMBINATION OF THE SNOWFALL AND
STRONG WINDS WILL CAUSE NEAR BLIZZARD CONDITIONS AT TIMES.
VISIBILITIES WILL BE REDUCED TO LESS THAN ONE HALF MILE...
ESPECIALLY WITHIN A FEW MILES OF THE LAKE MICHIGAN SHORE. THESE
CONDITIONS WILL DEVELOP THIS EVENING AND PERSIST MUCH OF THURSDAY.
SNOW ACCUMULATIONS FROM TONIGHT THROUGH THURSDAY EVENING ARE
EXPECTED TO BE FROM 4 TO 8 INCHES...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. ALSO...WIND CHILL READINGS WILL HOVER AROUND ZERO
THROUGH THURSDAY.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.


$$

MIZ037-038-043-044-050-190515-
/O.CON.KGRR.WW.Y.0007.000000T0000Z-090220T0000Z/
MASON-LAKE-OCEANA-NEWAYGO-MUSKEGON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...HART...FREMONT...
MUSKEGON
412 PM EST WED FEB 18 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
THURSDAY...

NORTHWEST WINDS WILL INCREASE THIS EVENING TO 20 TO 30 MPH WITH
GUSTS APPROACHING 40 MPH. THESE WINDS WILL COMBINE WITH LAKE
EFFECT SNOW TO REDUCE VISIBILITIES AND MAKE DRIVING HAZARDOUS.
SNOWFALL AMOUNTS OF 3 TO 6 INCHES WILL BE POSSIBLE DURING THE
ADVISORY PERIOD.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$
5 follow-up statements
000 
WWUS43 KGRR 190342
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1042 PM EST WED FEB 18 2009

MIZ056-064-071-072-191145-
/O.CON.KGRR.WS.W.0004.000000T0000Z-090220T0000Z/
OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN...
KALAMAZOO
1042 PM EST WED FEB 18 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST
THURSDAY...

LAKE EFFECT GENERATED SNOW WILL INCREASE IN INTENSITY AND
COVERAGE OVERNIGHT. NORTHWEST WINDS 15 TO 30 MPH WITH HIGHER GUSTS
WILL CONTINUE INTO THURSDAY. THE COMBINATION OF THE SNOWFALL AND STRONG
WINDS WILL CAUSE NEAR BLIZZARD CONDITIONS AT TIMES. VISIBILITIES
WILL BE REDUCED TO LESS THAN ONE HALF MILE... ESPECIALLY WITHIN A
FEW MILES OF THE LAKE MICHIGAN SHORE. THESE CONDITIONS WILL
DEVELOP OVERNIGHT AND PERSIST MUCH OF THURSDAY. SNOW ACCUMULATIONS FROM
TONIGHT THROUGH THURSDAY EVENING ARE EXPECTED TO BE FROM 4 TO 8
INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. ALSO...WIND CHILL
READINGS WILL HOVER AROUND ZERO THROUGH THURSDAY.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

MIZ037-038-043-044-050-191145-
/O.CON.KGRR.WW.Y.0007.000000T0000Z-090220T0000Z/
MASON-LAKE-OCEANA-NEWAYGO-MUSKEGON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...HART...FREMONT...
MUSKEGON
1042 PM EST WED FEB 18 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
THURSDAY...

LAKE EFFECT SNOW SHOWERS WILL CONTINUE TO DEVELOP OVERNIGHT AND
THURSDAY. NORTHWEST WINDS...ALREADY IN THE 15 TO 30 MPH RANGE WILL
ALSO CONTINUE AND RESULT IN REDUCED VISIBILITIES LESS THAN A MILE
AT TIMES...ESPECIALLY ACROSS NORTH SOUTH ROADS. LOCALLY 3 TO 6
INCHES OF SNOW CAN BE EXPECTED BY LATE THURSDAY. 

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$
000 
WWUS43 KGRR 190844
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
344 AM EST THU FEB 19 2009

MIZ056-064-071-072-191645-
/O.CON.KGRR.WS.W.0004.000000T0000Z-090220T0000Z/
OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN...
KALAMAZOO
344 AM EST THU FEB 19 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

SNOW SHOWERS AND GUSTY NORTHWEST WINDS TO 40 MPH WILL CREATE
HAZARDOUS TRAVEL CONDITIONS TODAY. ADDITIONAL SNOWFALL
ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED ACROSS THE WARNING
AREA. VISIBILITIES WILL FALL TO A HALF MILE AT TIMES. SNOWFALL
INTENSITY WILL BEGIN TO DECREASE BY LATE AFTERNOON. 

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

MIZ037-038-043-044-050-191645-
/O.CON.KGRR.WW.Y.0007.000000T0000Z-090220T0000Z/
MASON-LAKE-OCEANA-NEWAYGO-MUSKEGON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...HART...FREMONT...
MUSKEGON
344 AM EST THU FEB 19 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

SNOW SHOWERS AND GUSTY WINDS WILL COMBINE TO REDUCE VISIBILITIES
TO LESS THAN A MILE AT TIMES. ADDITIONAL SNOWFALL ACCUMULATIONS UP
TO 4 INCHES ARE POSSIBLE BY LATE AFTERNOON...MAINLY WEST OF US-131. 

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$
000 
WWUS43 KGRR 191641
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1141 AM EST THU FEB 19 2009

MIZ056-064-071-072-200000-
/O.CON.KGRR.WS.W.0004.000000T0000Z-090220T0000Z/
OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN...
KALAMAZOO
1141 AM EST THU FEB 19 2009

.WINTER WEATHER CONTINUED ACROSS THE LAKE SHORE AREAS OF SOUTHWEST
MICHIGAN LATE THIS MORNING AND IS EXPECTED TO CONTINUE INTO EARLY
THIS EVENING BEFORE THE WIND AND SNOWFALL RATES DECREASE
SIGNIFICANTLY. 

AS OF 10 AM THIS MORNING SNOWFALL AMOUNTS RANGE TO NEAR 4 INCHES
EAST OF GRAND HAVEN AND JUST NEAR OLIVE CENTER IN OTTAWA COUNTY.
VISIBILITIES HAVE FALLEN BELOW A QUARTER MILE AT TIMES WITH WINDS
GUSTING TO NEAR 35 MPH IN THE WARNING AND ADVISORY AREAS. THIS HAS
CREATED HAZARDOUS TRAVEL CONDITIONS AND THESE CONDITIONS SHOULD
CONTINUE INTO THE EVENING.


...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

SNOW SHOWERS WITH NORTHWEST WINDS OF 15 TO 25 MPH WITH OCCASIONAL
GUSTS TO 40 MPH WILL CREATE HAZARDOUS TRAVEL CONDITIONS INTO
EARLY THIS EVENING. ADDITIONAL SNOWFALL ACCUMULATIONS OF 2 TO 4
INCHES ARE EXPECTED ACROSS THE WARNING AREA BY EVENING. THAT WILL
BRING THE STORM TOTAL SNOWFALL TO 3 TO 8 INCHES BY 7 PM THIS
EVENING . VISIBILITIES WILL BRIEFLY FALL TO NEAR A QUARTER MILE AT
TIMES DUE TO THE COMBINATION OF SNOW AND BLOWING SNOW. SNOWFALL
INTENSITY WILL BEGIN TO DECREASE BY LATE AFTERNOON. WIND CHILLS
WILL REMAIN NEAR ZERO THROUGH THE AFTERNOON AND EARLY EVENING.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

MIZ037-038-043-044-050-200000-
/O.CON.KGRR.WW.Y.0007.000000T0000Z-090220T0000Z/
MASON-LAKE-OCEANA-NEWAYGO-MUSKEGON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...HART...FREMONT...
MUSKEGON
1141 AM EST THU FEB 19 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

SNOW SHOWERS WITH NORTHWEST WINDS OF 15 TO 25 MPH WITH OCCASIONAL
GUSTS TO 40 MPH WILL CREATE HAZARDOUS TRAVEL CONDITIONS INTO
EARLY THIS EVENING. ADDITIONAL SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES
ARE EXPECTED ACROSS THE WARNING AREA BY EVENING. THAT WILL BRING
THE STORM TOTAL SNOWFALL TO 2 TO 5 INCHES BY 7 PM THIS EVENING .
VISIBILITIES WILL OCCASIONALLY FALL TO BELOW A HALF MILE AT TIMES
DUE TO THE COMBINATION OF SNOW AND BLOWING SNOW. SNOWFALL
INTENSITY WILL BEGIN TO DECREASE BY LATE AFTERNOON. WIND CHILLS
WILL REMAIN NEAR ZERO THROUGH THE AFTERNOON AND EARLY EVENING.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

WDM
000 
WWUS43 KGRR 192053
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
353 PM EST THU FEB 19 2009

MIZ056-064-071-072-200500-
/O.NEW.KGRR.WS.A.0004.090221T1200Z-090222T0000Z/
/O.CON.KGRR.WS.W.0004.000000T0000Z-090220T0000Z/
OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN...
KALAMAZOO
353 PM EST THU FEB 19 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING. A WINTER STORM WARNING REMAINS IN EFFECT UNTIL
7 PM EST THIS EVENING. 

SNOW SHOWERS WITH NORTHWEST WINDS OF 15 TO 25 MPH WITH OCCASIONAL
GUSTS TO 40 MPH WILL CREATE HAZARDOUS TRAVEL CONDITIONS THROUGH EARLY
THIS EVENING. ADDITIONAL SNOWFALL ACCUMULATIONS OF 2 TO 3 INCHES
ARE EXPECTED ACROSS THE WARNING AREA BY EVENING. THIS WILL BRING
THE STORM TOTAL SNOWFALL TO 4 TO 8 INCHES BY THIS EVENING. VISIBILITIES
WILL BRIEFLY FALL TO NEAR A QUARTER MILE AT TIMES DUE TO THE
COMBINATION OF SNOW AND BLOWING SNOW. SNOWFALL INTENSITY WILL
BEGIN TO DECREASE THIS EVENING...AND DIMINISH TO MAINLY FLURRIES
AFTER MIDNIGHT. WIND CHILL READINGS WILL REMAIN NEAR ZERO THROUGH
THIS EVENING.

ANOTHER SNOW STORM COULD IMPACT THE REGION ON SATURDAY. SNOW IS
FORECAST TO MOVE INTO THE AREA EARLY SATURDAY MORNING AND CONTINUE
THROUGH THE DAY. SNOWFALL COULD BE HEAVY AT TIMES. SNOW
ACCUMULATIONS IN EXCESS OF SIX INCHES ARE POSSIBLE.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

MIZ037-038-043-044-050-200000-
/O.CON.KGRR.WW.Y.0007.000000T0000Z-090220T0000Z/
MASON-LAKE-OCEANA-NEWAYGO-MUSKEGON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...HART...FREMONT...
MUSKEGON
353 PM EST THU FEB 19 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

SNOW SHOWERS WITH NORTHWEST WINDS OF 15 TO 25 MPH WITH OCCASIONAL
GUSTS TO 40 MPH WILL CREATE HAZARDOUS TRAVEL CONDITIONS INTO
EARLY THIS EVENING. ADDITIONAL SNOWFALL ACCUMULATIONS OF 2 TO 3
INCHES ARE EXPECTED ACROSS THE ADVISORY AREA BY EVENING. THIS WILL
BRING THE STORM TOTAL SNOWFALL TO 3 TO 6 INCHES. VISIBILITIES
WILL OCCASIONALLY FALL TO BELOW A HALF MILE AT TIMES DUE TO THE
COMBINATION OF SNOW AND BLOWING SNOW. SNOWFALL INTENSITY WILL
BEGIN TO DECREASE THIS EVENING...AND DIMINISH TO MAINLY FLURRIES
AFTER MIDNIGHT. WIND CHILLS WILL REMAIN NEAR ZERO THROUGH THIS EVENING.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

MIZ051-052-057>059-065>067-073-074-200500-
/O.NEW.KGRR.WS.A.0004.090221T1200Z-090222T0000Z/
MONTCALM-GRATIOT-KENT-IONIA-CLINTON-BARRY-EATON-INGHAM-CALHOUN-
JACKSON-
INCLUDING THE CITIES OF...GREENVILLE...ALMA...GRAND RAPIDS...
IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...
BATTLE CREEK...JACKSON
353 PM EST THU FEB 19 2009

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING. 

A SNOW STORM COULD IMPACT THE REGION ON SATURDAY. SNOW IS FORECAST
TO MOVE INTO THE AREA EARLY SATURDAY MORNING AND CONTINUE THROUGH
THE DAY. SNOWFALL COULD BE HEAVY AT TIMES. SNOW ACCUMULATIONS IN
EXCESS OF SIX INCHES ARE POSSIBLE.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$
000 
WWUS43 KGRR 192359
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
659 PM EST THU FEB 19 2009

MIZ056-064-071-072-200800-
/O.CAN.KGRR.WS.W.0004.000000T0000Z-090220T0000Z/
/O.CON.KGRR.WS.A.0004.090221T1200Z-090222T0000Z/
OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN...
KALAMAZOO
659 PM EST THU FEB 19 2009

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WINTER STORM WARNING. A WINTER STORM WATCH REMAINS IN EFFECT FROM
SATURDAY MORNING THROUGH SATURDAY EVENING. 

ESTIMATES OF 3 TO 7 INCHES OF SNOW HAS OCCURRED ACROSS THE WARNING
AREA. THE SNOWFALL IS EXPECTED TO CONTINUED THIS EVENING...HOWEVER
IT WILL GRADUALLY DIMINISH BY MIDNIGHT. ADDITIONAL ACCUMULATIONS
WILL BE LIGHT...GENERALLY AN INCH OR TWO...THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

ANOTHER SNOW STORM COULD IMPACT THE REGION ON SATURDAY. SNOW IS
FORECAST TO MOVE INTO THE AREA EARLY SATURDAY MORNING AND CONTINUE
THROUGH THE DAY. SNOWFALL COULD BE HEAVY AT TIMES. SNOW
ACCUMULATIONS IN EXCESS OF SIX INCHES ARE POSSIBLE.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

MIZ037-038-043-044-050-200100-
/O.CAN.KGRR.WW.Y.0007.000000T0000Z-090220T0000Z/
MASON-LAKE-OCEANA-NEWAYGO-MUSKEGON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...HART...FREMONT...
MUSKEGON
659 PM EST THU FEB 19 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

ESTIMATES OF 2 TO 4 INCHES OF SNOW HAS OCCURRED ACROSS THE
ADVISORY AREA. THE SNOWFALL IS EXPECTED TO CONTINUED THIS
EVENING...HOWEVER IT WILL GRADUALLY DIMINISH BY MIDNIGHT.
ADDITIONAL ACCUMULATIONS WILL BE LIGHT...GENERALLY AROUND AN
INCH...THEREFORE THE ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

MIZ051-052-057>059-065>067-073-074-200800-
/O.CON.KGRR.WS.A.0004.090221T1200Z-090222T0000Z/
MONTCALM-GRATIOT-KENT-IONIA-CLINTON-BARRY-EATON-INGHAM-CALHOUN-
JACKSON-
INCLUDING THE CITIES OF...GREENVILLE...ALMA...GRAND RAPIDS...
IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...
BATTLE CREEK...JACKSON
659 PM EST THU FEB 19 2009

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING. 

A SNOW STORM COULD IMPACT THE REGION ON SATURDAY. SNOW IS
FORECAST TO MOVE INTO THE AREA EARLY SATURDAY MORNING AND
CONTINUE THROUGH THE DAY. SNOWFALL COULD BE HEAVY AT TIMES. SNOW
ACCUMULATIONS IN EXCESS OF SIX INCHES ARE POSSIBLE.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm warning went out at Feb 18, 12:15 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Feb 18, 12:15 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EST WED FEB 18 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(258 AM EST WED FEB 18 2009)
LOW PRESSURE WILL MOVE ACROSS SOUTHERN LOWER MICHIGAN TODAY BRINGING
SOME SNOW AND RAIN. AFTER THE LOW MOVES BY...COLD AIR WILL RETURN
WITH STRONG WINDS AND LAKE EFFECT SNOW SHOWERS. THE COLD AIR WILL
LAST RIGHT THROUGH THE WEEKEND WITH A WINTER STORM POSSIBLE FOR
SATURDAY.

&&

.SHORT TERM...(1100 AM EST WED FEB 18 2009)
(TODAY THROUGH FRIDAY)
FORECAST APPEARS TO BE ON TRACK THIS MORNING.  LOW PRESSURE WAS OVER
NRN INDIANA AS OF 15Z.  LIGHT SNOW WAS OCCURRING ACROSS THE NORTHERN
CWA...WITH LIGHT RAIN ACROSS THE CENTRAL AND SOUTHERN PORTIONS.  AS
THE LOW PASSES WINDS WILL SHIFT AROUND TO THE NW EARLY THIS
AFTERNOON AND COOLER AIR WILL FILTER INTO THE AREA.  WE WILL BEGIN
TO SEE A CHANGE OVER TO SNOW ACROSS THE I96 CORRIDOR SHORTLY AFTER
NOON...AND THE I94 CORRIDOR BY MID TO LATE AFTERNOON.  HAVE TAKEN
OUT THE MENTION OF ANY SNOW ACCUM SOUTH OF I96 AS ANY SNOW THAT
FALLS HERE WILL BE SLUSHY WET FLAKES THAT SHOULD RESULT IN LITTLE
TO NO ACCUMULATION DURING THE DAY TIME HOURS.  1-2 INCHES STILL LOOK
FINE ACROSS THE NORTH AND LESS THAN AN INCH ACROSS THE CENTRAL CWA
TODAY.  HEADLINES...MAINLY WEST OF U.S. 131...KICK IN AFTER 4 PM AS
THE COLDER AIR FILTERS IN AND THE LAKE EFFECT AND WINDS INCREASE.
BY THE END OF THE DAY WINDS SHOULD BE GUSTING TO 35 MPH ALONG THE
LAKESHORE...AND AROUND 25 MPH INLAND.

THEN THINGS GET INTERESTING AS WINDS WILL BE GUSTING OVER 35 MPH AND
LAKE EFFECT SNOW SHOWERS WILL BE ACCUMULATING ENOUGH SNOW TO CAUSE
SOME BLOWING AND DRIFTING. EXPECT A GENERAL 3 TO 6 INCHES IN THE
ADVISORY AREA WITH LESSER AMOUNTS FURTHER INLAND IN THIS NORTHWEST
FLOW EVENT.

SNOW SHOWERS WILL CONTINUE INTO THURSDAY NIGHT THEN DIMINISH ON
FRIDAY AS SFC RIDGING BUILDS IN AND INVERSION HEIGHTS LOWER.

&&

.LONG TERM...(258 AM EST WED FEB 18 2009)
(FRIDAY NIGHT THROUGH TUESDAY)
THE MAIN CONCERN IN THE LONG TERM DEALS WITH THE POTENTIAL STORM FOR
FRIDAY NIGHT INTO SATURDAY.  THE NAM TAKES THIS SYSTEM MUCH FURTHER
SOUTH THAN THE GFS OR ECMWF...SUGGESTING DRY WEATHER.  CONSIDERING
THE GOOD AGREEMENT FROM THE GFS AND ECMWF...WILL FAVOR THEIR
SOLUTIONS AND BUMP UP THE POPS TO LIKELY FOR SOUTHERN LOCATIONS AND
I ADDED SOME ACCUMULATION.  AT 00Z SAT NOT MUCH IN THE WAY OF SNOW
WILL BE AROUND...HOWEVER IT APPEARS THAT BY 12Z SAT THE SNOW WILL
HAVE SPREAD IN.  THIS QUICK MOVING SYSTEM WILL BE OUT OF HERE BY 00Z
SUN...BUT LAKE EFFECT BEHIND IT MAY KEEP THE SNOW GOING NEAR THE
LAKESHORE.  WE MAY EVENTUALLY NEED SOME WINTER WEATHER HEADLINES FOR
THIS POTENTIAL STORM. I WILL ADD SOME WORDING IN THE HWO CONCERNING
THIS SYSTEM. WITH A NORTHWESTERLY FLOW BEHIND THE DEPARTING SYSTEM
UNSEASONABLY COLD WEATHER WILL PREVAIL THIS WEEKEND.

&&

.AVIATION...(1215 PM EST WED FEB 18 2009)
IFR TO LIFR CONDITIONS WILL CONTINUE THROUGH THE REST OF THE
AFTERNOON DUE TO LOW CIGS AND VISBYS MAINLY IN THE 1 TO 2 MILE
RANGE. LINGERING RAIN SHOWERS THROUGH EARLY TO MID AFTN WILL BECOME
MIXED WITH THEN QUICKLY CHANGE OVER TO SNOW SHOWERS AS WINDS VEER TO
THE WNW AND INCREASE LATE THIS AFTN.

WNW TO NW WIND GUSTS IN THE 25 TO 30 KT RANGE ARE ANTICIPATED
TONIGHT THROUGH 18Z THURSDAY AT ALL TAF SITES. LAKE EFFECT SNOW
SHOWERS WILL ALSO DEVELOP OVERNIGHT THROUGH 18Z THURSDAY... AND
SHOULD BE MOST PROMINENT NEAR AND WEST OF US-131. THESE TYPE OF
GUSTS WILL ALSO RESULT IN BLOWING SNOW.

A WIDE RANGE OF CONDITIONS RANGING FROM MAINLY MVFR AT OUR EASTERN
TAF SITES TO IFR TO LIFR CONDITIONS AT OUR WESTERN TAF SITES IS
ANTICIPATED TONIGHT THROUGH 18Z THURSDAY DUE TO SNOW SHOWERS AND
BLOWING SNOW. THE MKG AND AZO TAF SITES WILL INCUR THE GREATEST
IMPACTS FROM SNOW AND BLOWING SNOW IN THAT TIME FRAME.

&&

.HYDROLOGY...(1100 AM EST WED FEB 18 2009)
FLOOD WARNING FOR ROBINSON TOWNSHIP WAS CANCELED THIS MORNING AS THE
RIVER WAS REPORTED TO BE BACK WITHIN ITS BANKS. SOME LIGHT  LIQUID
QPF TODAY SHOULD NOT AFFECT RIVER LEVELS. COLD WEATHER TONIGHT
THROUGH THE WEEKEND MAY RESULT IN SOME ICE BUILD UP ON RIVERS BY
NEXT WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 7 PM
EST THURSDAY FOR MASON...LAKE...OCEANA...NEWAYGO...MUSKEGON...
OTTAWA...ALLEGAN...VAN BUREN AND KALAMAZOO COUNTIES.

LM...NONE.

&&

SYNOPSIS:     OSTUNO
SHORT TERM:   OSTUNO JK
LONG TERM:    MJS
AVIATION:     LAURENS
HYDROLOGY:    OSTUNO MJS JK
Hazardous weather outlook, Feb 18, 3:45 AM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 AM EST WED FEB 18 2009

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-190845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
345 AM EST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW ALONG WITH BLOWING SNOW COULD LEAD TO SOME
HAZARDOUS DRIVING CONDITIONS ESPECIALLY THIS AFTERNOON THROUGH
TONIGHT. AREAS WEST OF HIGHWAY 131 ARE EXPECTED TO SEE THE MOST
SNOW FROM THIS SYSTEM. PATCHY FREEZING DRIZZLE IS POSSIBLE THIS
MORNING NORTH OF M46. WINDS TONIGHT COULD GUST UP TO 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW AND BLOWING SNOW WILL PERSIST INTO THURSDAY AND WIND DOWN
DURING THE EVENING. ROADS MAY BE SNOW COVERED AND SLICK. AREAS OF
REDUCED VISIBILITY WILL BE POSSIBLE...ESPECIALLY NEAR THE
LAKESHORE. STORM TOTAL SNOWFALL AMOUNTS COULD LOCALLY REACH 6
INCHES CLOSER TO THE LAKESHORE.

ANOTHER STORM IS POSSIBLE FOR FRIDAY NIGHT INTO SATURDAY. AT THIS
TIME THIS SYSTEM IS FORECASTED TO IMPACT THE AREA MAINLY SOUTH OF
INTERSTATE 96. SOME LAKE EFFECT SNOW BEHIND THIS SYSTEM COULD
LINGER INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD
BE HELPFUL.

Nearby

Winter Storm Warnings in Michigan, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.